I finished with my first round of pills. Fourteen days of taking four pills twice a day, half an hour after eating a meal and with plenty of water. I didn't have any significant side effects, just fatigue, until the last two doses, when I experienced some nausea and upset stomach, with a fainting spell and a migraine thrown in for good measure. If I'm being honest, Friday was pretty miserable, and Saturday wasn't a whole lot better. Today has been fine, though. I told Kevin I was really glad I had the break when I did. I have seven days off, and I'll start the second cycle on Friday of this week.
Finn is doing amazing. He's started pulling himself up, so we lowered the crib mattress this weekend. He was so stinkin' proud of himself the first time he did it. His expression was so cute. He's been doing it more and more, and he is so tickled every time. Speaking of tickles, his laugh might be the bestest thing in the entire whole world.
For those reading to get a better idea of what to expect from capecitabine, here's the more graphic detail (that's your TMI warning):
I didn't notice much for most of the two weeks. I was a little more tired as the days went on, but it was certainly tolerable if I went to bed earlier. Thursday night however, with one dose left to take for the cycle, I was miserable. I started feeling nauseated early in the evening, about three hours before I was even due to take the meds. It wasn't too bad, just a bit of queasiness. Kevin was off donating platelets, so I just snuggled the baby longer before putting him down, and then I had a bowl of cereal to take the meds (we'd eaten dinner early so Kevin could eat before his appointment). I was in bed by nine and asleep within half an hour (kinda nice!).
I woke up around one feeling very sick to my stomach. I went into the bathroom, where I had a significant diarrheal episode. As that finished, I started feeling very clammy and lightheaded, so I leaned my head against the wall. I don't know low long I was out; it could have been two seconds or two minutes or ten minutes. I started feeling better almost immediately after coming to, but I still was a little nauseated. I cleaned up and went back to bed. I woke Kevin up and asked him to get my anti-nausea pills and a Gatorade from downstairs. He did, and I took a Zofran, drank a bottle of water, and had a bit of the Gatorade. When I woke up in the morning, I felt back to normal.
I called the clinical research nurse to let her know (I'm supposed to notify them of significant side effects, and besides, the fainting spell was pretty unnerving). She said it was likely a vasovagal response and isn't serious and is caused by a sudden drop in heart rate and blood pressure. She said she'd talk with my oncologist and someone would give me a call back.
I developed a migraine as the morning went on, which I later decided was probably caused by the Zofran (headaches are a common side effect) and the weather changes (because Maryland's weather is ridiculous). I continued to have nausea throughout the day, so I took my Compazine instead of the Zofran, even though it doesn't work quite as well. I had a few more diarrhea spells during the day, but they weren't nearly as bad as the first. By Saturday evening, I was feeling good again.
My hands are super dry again, and I've got a few spots that are cracked
and bleedy. It's probably just the normal winter dryness, worsened by my
increased use of hand sanitizer, so I'm trying to be
super-extra-vigilant about lotioning and wash my hands instead of using
sanitizer whenever possible (I usually do that anyway, but diaper changes in particular are times when I use the sanitizer. I need to find an alcohol-free version).
I have also noticed an increase in pain in the soles of my feet, in one
spot in particular on my right foot. A common side effect of the
capecitabine is hand-foot syndrome, which is a skin rash that can
include swelling, redness, pain, and peeling of the skin on the palms of
the hands and soles of the feet. I'm really hoping I just stepped on
something and have a blister and that it's not the start of this.
The spot that hurts more is in on the ball of my right foot. There's a small spot in the center of a hard-ish lump there, so I'm wondering if I didn't manage to get a splinter somehow. Normally, I'd just dig it out and be done with it, but since I don't know if it's perhaps the start of the rash, I don't want to break the skin. For now, I'm just putting Aquaphor on it whenever I think about it and hoping for the best.